Kansas, 2001

Damaging Winds and Lightning Strike in Kansas, June 14, 2001

June 14, 2001 · NWS ICT · 15 events in 6 counties and zones

14 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$305,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 3:10 AM CST, 8 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 3:10 AM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT THU JUN 14 2001

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR
CONVECTION TODAY...FOLLOWED BY A BRIEF COOL DOWN.

THE STRONG CAPPING INVERSION HAS CONFINED ALL THE CONVECTION TO THE
FAR NORTHWESTERN SECTIONS OF OUR CWA EARLY THIS MORNING.  AS THE
MESOSCALE UPDATE POINTED OUT...DRAMATIC COOLING IN THE MID LEVELS OF
THE ATMOSPHERE WILL TAKE PLACE BETWEEN 9Z AND 12Z THIS MORNING.  A
STRONG LOW LEVEL JET BETWEEN 50 AND 70 KNOTS WILL HELP FEED THE
CONVECTION.  THEREFORE...EXPECT SCATTERED ELEVATED SHOWERS AND
THUNDERSTORMS TO BREAK OUT TOWARDS MORNING.

THERE IS A PRETTY GOOD TEMPERATURE GRADIENT BEHIND THE COLD FRONT
THIS MORNING.  AS OF 1 AM...RUSSELL WAS 57 DEGREES AND GREAT BEND
WAS 82 DEGREES.  HOWEVER...EXPECT THIS COLD FRONT TO PROGRESS VERY
SLOWLY TO THE EAST THIS AFTERNOON.  WITH THAT SAID...EXPECT DRYER
AIR TO WORK IN WEST OF I-135 THIS AFTERNOON...BRINGING AN END TO THE
CONVECTION.  HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
RE-DEVELOP THIS AFTERNOON TO THE EAST OF THIS AREA.  SOME OF THESE
STORMS WILL LIKELY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS.  A LOOK AT THE MESO-ETA SOUNDINGS SHOW ABOUT 2000 TO 3000
J/KG OF CAPE.  HOWEVER...THEY THINK THE HIGH IS ONLY GOING TO BE IN
THE MID 70S BECAUSE OF INPUT FROM THE MODEL QPF.  THEREFORE...IF YOU
MODIFY THE SOUNDING WITH TEMPERATURES APPROACHING 90 DEGREES...YOU
GET CAPES OF OVER 4000 J/KG.  AS FOR THE TORNADO POTENTIAL...THERE
IS PLENTY OF SPEED SHEAR...BUT THE DIRECTIONAL SHEAR DOES NOT LOOK
THAT IMPRESSIVE.  THE MODELS DO NOT SHOW THE SURFACE WINDS BACKING
THAT MUCH AFTER SUNSET...BUT SOMETIMES THEY DON'T PICK UP ON THIS
REALLY GOOD.

THE SHOWERS AND THUNDERSTORMS WILL EXIST SOUTHEAST KANSAS THIS
EVENING.  MUCH COOLER AND DRYER AIR WILL WORK IN AS TEMPERATURES
FALL INTO THE 50S TO NEAR 60 UNDER CLEAR SKIES AND LIGHT WINDS.

FOR TOMORROW...THE ETA MODEL IS SHOWING A WEAK SHORTWAVE MOVING
ACROSS KANSAS IN THE WESTERLY FLOW ALOFT.  THE 700 MB RELATIVE
HUMIDITIES SATURATE ACROSS CENTRAL KANSAS AT 00Z TOMORROW.  THE
SURFACE PATTERN SHOWS A WEAK SURFACE DRY LINE DEVELOPING OVER
CENTRAL KANSAS...WITH 60 DEWPOINTS IN SOUTH CENTRAL KANSAS.  THE
PROBLEM IS THE DEPTH OF THE MOISTURE IS EXTREMELY SHALLOW AND FEEL
RIGHT NOW A DRY FORECAST IS THE WAY TO GO.  HOWEVER...WITH COLD
TEMPERATURES ALOFT AND NO CAP...AFTERNOON SHIFT WILL HAVE TO TAKE
ANOTHER LOOK AT THIS.

IN THE EXTENDED FORECAST...UPPER LEVEL RIDGE BUILDS BACK INTO THE
REGION TROUGH EARLY NEXT WEEK.  THEREFORE...CURRENT TEMPERATURES
WARMING BACK INTO THE LOW TO MID 90S LOOKS GOOD.  BEFORE THAT
HAPPENS...THERE WILL BE SOME FLOW COMING OVER THE ROCKIES...SO CAN'T
RULE OUT SOME NOCTURNAL CONVECTION.  HOWEVER...THINK CHANCES ARE TOO
SMALL TO PUT IN THE FORECAST.

FCSTID = 8/FRANK
ICT   89  58  84  61 /  40  10   0   5
HUT   83  55  84  60 /  20   0   0   5
EWK   84  56  84  60 /  20   0   0   0
EQA   88  57  84  61 /  40  10   0   5
WLD   89  57  84  61 /  40  20   0   5
RSL   77  51  84  59 /   5   0   0   5
GBD   78  52  84  59 /   5   0   0   5
SLN   82  55  84  60 /  10   0   0   5
MPR   82  55  84  60 /  10   0   0   5
CFV   89  60  84  60 /  60  40   0   5
CNU   89  59  84  60 /  60  40   0   5
K88   88  59  84  60 /  60  40   0   5

.ICT ...NONE.

In the hours before

Special weather statement, Jun 14, 10:30 AM CST, 1 hour 18 minutes before
KSZ070>072-094>096-098>100-142230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CDT THU JUN 14 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST KANSAS
INCLUDING THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

SYNOPSIS:
A SLOW-MOVING COLD FRONT IS PUSHING EAST INTO SOUTHEAST KANSAS WHERE
WARM AND VERY MOIST AIR RESIDES. THE ATMOSPHERE IS SUFFICIENTLY
UNSTABLE TO SUPPORT FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ACROSS SOUTHEAST KANSAS. BOTH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM THESE THUNDERSTORMS THIS AFTERNOON.

SEVERE LOCAL STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS ACROSS SOUTHEAST KANSAS SHOULD BE READY FOR
ACTIVATION THIS AFTERNOON.

ES

The radar

The Wichita radar (KICT), 116 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Elk

When
June 14, 11:48 AM CST
Where
Elk County, 10 mi NE of Howard
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.567, -96.133

Branches 5-6 inches in diameter downed.

Thunderstorm Wind, Montgomery

When
June 14, 12:00 PM CST
Where
Montgomery County, 3 mi N of Elk City
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.333, -95.917

Limbs at least 3 inches in diameter downed.

Thunderstorm Wind, Chautauqua

When
June 14, 12:00 PM CST
Where
Chautauqua County, Sedan
Measured
56 kt (64 mph)
Reported by
NEWSPAPER
Coordinates
37.133, -96.183

Major tree damage.

Lightning, Elk

When
June 14, 12:00 PM CST
Where
Elk County, Howard
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The northwest roof of Elk County Courthouse was struck, inflicting damage to the roof tile, the elevator, and several computers. A second lightning strike set fire to a hay barn. The barn was a total loss.

Thunderstorm Wind, Wilson

When
June 14, 12:03 PM CST
Where
Wilson County, Coyville
Measured
56 kt (64 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.683, -95.900

Thunderstorm Wind, Woodson

When
June 14, 12:05 PM CST
Where
Woodson County, 3 mi W of Yates Center
Measured
70 kt (81 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.883, -95.783

Windows broken out of one home and trees with 12 inch diameter trunks uprooted.

Thunderstorm Wind, Woodson

When
June 14, 12:10 PM CST
Where
Woodson County, Yates Center
Measured
70 kt (81 mph)
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.733

Power lines and power poles blown down. In one instance, a large tree fell onto primary power lines that were carrying 12,000 volts resulting in power outages to part of southeast Yates Center. Another tree fell onto a vehicle causing roof damage. A health and fitness center had four of 10 plate glass windows blown out, had one of the double doors in front broken and a lock twisted. Yates Center News contributed to this report.

Thunderstorm Wind, Woodson

When
June 14, 12:10 PM CST
Where
Woodson County, 8 mi N of Yates Center
Measured
70 kt (81 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -95.733

Barn blown down.

Thunderstorm Wind, Woodson

When
June 14, 12:10 PM CST
Where
Woodson County, 5 mi N of Yates Center
Measured
70 kt (81 mph)
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -95.733

Barn destroyed and blown across highway, cars blown off road and power lines downed.

Thunderstorm Wind, Woodson

When
June 14, 12:10 PM CST to 12:25 PM CST
Where
Woodson County, Yates Center
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.733

Windows blown out off several houses and widespread tree damage.

Thunderstorm Wind, Woodson

When
June 14, 12:10 PM CST to 12:25 PM CST
Where
Woodson County, 7 mi N of Yates Center
Measured
78 kt (90 mph)
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -95.733

Flat bed-trailer overturned, barn destroyed, livestock trailer picked up and thrown, barrel rolled 1 1/2 blocks and destroyed and 2-story house displaced from foundation with most of top floor removed. In addition, a couple, both around 50 years of age, were lifted by the wind with one knocked unconscious by blown debris. Both were taken to a hospital, treated, and released. Based on description of this damage, winds are being estimated at 70-78kts.

Thunderstorm Wind, Allen

When
June 14, 12:25 PM CST
Where
Allen County, 5 mi W of Iola
Measured
56 kt (64 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.917, -95.500

Thunderstorm Wind, Allen

When
June 14, 12:30 PM CST
Where
Allen County, 2 mi N of Humboldt
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.833, -95.433

Thunderstorm Wind, Allen

When
June 14, 12:30 PM CST
Where
Allen County, Iola
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.400

Widespread tree damage.

Thunderstorm Wind, Allen

When
June 14, 12:40 PM CST
Where
Allen County, 2 mi S of Gas
Measured
65 kt (75 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.350

Trees with trunks 15 inches in diameter uprooted and swing set blown across a yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246460, 5246461, 5246744, 5246745, 5246462, 5246463, 5246464, 5246736, 5246741, 5246742, 5246743, 5246737, 5246738, 5246739, 5246740.